Functiones et Approximatio Commentarii Mathematici

Base change and the Birch and Swinnerton-Dyer conjecture

Cristian Virdol

Full-text: Open access


In this paper we prove that if the Birch and Swinnerton-Dyer conjecture holds for products of abelian varieties attached to Hilbert newforms of parallel weight 2 with trivial central character, then the Birch and Swinnerton-Dyer conjecture holds for products of abelian varieties attached to Hilbert newforms of parallel weight 2 with trivial central character regarded over arbitrary totally real number fields.

Article information

Funct. Approx. Comment. Math., Volume 46, Number 2 (2012), 189-194.

First available in Project Euclid: 25 June 2012

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11F41: Automorphic forms on GL(2); Hilbert and Hilbert-Siegel modular groups and their modular and automorphic forms; Hilbert modular surfaces [See also 14J20]
Secondary: 11F80: Galois representations 11R42: Zeta functions and $L$-functions of number fields [See also 11M41, 19F27] 11R80: Totally real fields [See also 12J15] 11G05: Elliptic curves over global fields [See also 14H52]

Birch and Swinnerton-Dyer conjecture base change potential modularity


Virdol, Cristian. Base change and the Birch and Swinnerton-Dyer conjecture. Funct. Approx. Comment. Math. 46 (2012), no. 2, 189--194. doi:10.7169/facm/2012.46.2.4.

Export citation


  • T. Barnet-Lamb, T. Gee, D. Geraghty, and R. Taylor, Potential automorphy and change of weight, preprint.
  • T. Barnet-Lamb, D. Geraghty, M. Harris, and R. Taylor, A family of Calabi- Yau varieties and potential automorphy II, to appear P.R.I.M.S.
  • C.W. Curtis and I. Reiner, Methods of Representation Theory, Vol. I, Wiley, New York, 1981.
  • M. Dimitrov, Galois representations mod $p$ and cohomology of Hilbert modular varieties, Ann. Sci. de l'Ecole Norm. Sup. 38 (2005), 505–551.
  • T. Dokchitser and V. Dokchitser, On the Birch-Swinnerton-Dyer quotients modulo squares, Annals of Mathematics 172 (2010), no. 1, 567–596.
  • S.S. Gelbart, Automorphic forms on adele groups, Ann. of Mathematics Studies, Princeton University Press, 1975.
  • G. Harder, R.P. Langlands, and M. Rapoport, Algebraische Zyclen auf Hilbert-Blumenthal-Fl$\ddot{a}$chen, J. Reine Angew. Math. 366 (1986), 53–120.
  • R.P. Langlands, Base change for GL$_{2}$, Ann. of Math. Studies 96, Princeton University Press, 1980.
  • J.S. Milne, On the arithmetic of Abelian Varieties, Invent. Math. 17 (1972), 177–190.
  • J.S. Milne, Arithmetic duality theorems, Perspectives in Mathematics, No. 1, Academic Press, 1986.
  • J. Tate, On the conjecture of Birch and Swinnerton-Dyer and a geometric analog Seminaire Bourbaki 1965/66, expose 306.
  • R. Taylor, On Galois representations associated to Hilbert modular forms, Invent. Math. 98 (1989), 265–280.
  • C. Virdol, Non-solvable base change for Hilbert modular forms and zeta functions of twisted quaternionic Shimura varieties, Annales de la Faculte des Sciences de Toulouse. Mathematiques, to appear.
  • C. Virdol, Zeta functions of twisted modular curves, J. Aust. Math. Soc. 80 (2006), 89-103.
  • S. Zhang, Heights of Heegner points on Shimura curves, Ann. of Math. 153(2) (2001), no. 1, 27–147.